Alert archive / Indiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 51, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2013, 8:49 PM EDT for Clay County, Greene County, Owen County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2013, 8:49 PM EDT (00:49 UTC)
- Expired
- May 9, 2013, 9:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, IN, Greene County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS53 KIND 100049 SVRIND INC021-055-119-100130- /O.NEW.KIND.SV.W.0051.130510T0049Z-130510T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 849 PM EDT THU MAY 9 2013 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CLAY COUNTY IN WEST CENTRAL INDIANA... GREENE COUNTY IN SOUTHWEST INDIANA... OWEN COUNTY IN WEST CENTRAL INDIANA... * UNTIL 930 PM EDT * AT 848 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF LINTON...AND MOVING NORTHEAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... BLOOMFIELD...SPENCER...COAL CITY...WORTHINGTON...PATRICKSBURG... FREEDOM...SOLSBERRY AND MCCORMICKS CREEK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3942 8668 3902 8668 3894 8723 3926 8715 TIME...MOT...LOC 0049Z 246DEG 35KT 3916 8705 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ PUMA
2 follow-up statements
322
WWUS53 KIND 100103
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT THU MAY 9 2013
INC021-100113-
/O.CAN.KIND.SV.W.0051.000000T0000Z-130510T0130Z/
CLAY IN-
903 PM EDT THU MAY 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3917 8709 3917 8705 3924 8706 3930 8703
3942 8668 3902 8668 3902 8716
TIME...MOT...LOC 0103Z 246DEG 35KT 3913 8695
$$
INC055-119-100130-
/O.CON.KIND.SV.W.0051.000000T0000Z-130510T0130Z/
OWEN IN-GREENE IN-
903 PM EDT THU MAY 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GREENE AND OWEN COUNTIES UNTIL 930 PM EDT...
AT 900 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BLOOMFIELD...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SPENCER...PATRICKSBURG...FREEDOM...SOLSBERRY AND MCCORMICKS CREEK
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3917 8709 3917 8705 3924 8706 3930 8703
3942 8668 3902 8668 3902 8716
TIME...MOT...LOC 0103Z 246DEG 35KT 3913 8695
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
PUMA088
WWUS53 KIND 100128
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 PM EDT THU MAY 9 2013
INC055-119-100138-
/O.EXP.KIND.SV.W.0051.000000T0000Z-130510T0130Z/
OWEN IN-GREENE IN-
928 PM EDT THU MAY 9 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE AND OWEN
COUNTIES WILL EXPIRE AT 930 PM EDT/830 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3917 8709 3917 8705 3924 8706 3930 8703
3942 8668 3902 8668 3902 8716
TIME...MOT...LOC 0128Z 246DEG 35KT 3923 8666
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:00 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 9, 7:00 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 700 PM EDT THU MAY 9 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 246 PM EDT THU MAY 9 2013 A SURFACE LOW FROM SOUTHWEST OF ILLINOIS MERGES WITH A COLD FRONT FROM THE UPPER MIDWEST. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS WILL DOMINATE THE FORECAST THROUGH SATURDAY. THAT IS WHEN A STRONGER...BUT DRY COLD FRONT IS PROGGED TO SWEEP ACROSS CENTRAL INDIANA. IN ITS WAKE...COOLER AND DRY WEATHER WILL PERSIST INTO THE BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL APPROACH THE REGION LATE NEXT WORK WEEK. && .NEAR TERM /LATE THIS AFTERNOON THROUGH TONIGHT/... ISSUED AT 246 PM EDT THU MAY 9 2013 SPC CONTINUES TO KEEP MOST OF CENTRAL INDIANA UNDER A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE REST OF THE DAY ONE OUTLOOK. 850MB JET HAS WEAKENED SIGNIFICANTLY FROM PREVIOUS MODELS RUNS...THEREFORE LIMITING THE LIFT WITH THE COLD FRONT AFTER 00Z. ALSO THE WEAK SCATTERED ACTIVITY WE ARE HAVING THIS AFTERNOON IN THE WARM SECTOR COULD INHIBIT DEVELOPMENT LATER THIS EVENING. DECENT SOUTHWESTERLY FLOW ALLOWED TEMPS TO WARM INTO THE UPPER 70S EARLIER THIS AFTERNOON...HOWEVER THESE ARE ALREADY FALLING THANKS TO CLOUDS AND PRECIPITATION. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS STILL APPEARS TO BE LATER THIS EVENING WITH COLD FRONTAL PASSAGE AND HAVE CONTINUED THE LIKELY POPS ALREADY IN PLACE DURING THIS TIME. SEVERE THREAT MAY BE SOMEWHAT DIMINISHED BASED ON RECENT TRENDS...HOWEVER SMALL HAIL AND SOME DAMAGING WINDS AND VERY HEAVY RAINFALL WITH ANY OF THE THUNDERSTORMS IS STILL POSSIBLE. LOWS TONIGHT AROUND 60. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... ISSUED AT 246 PM EDT THU MAY 9 2013 AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL INDIANA EARLY TOMORROW. INSTABILITY WILL START TO WANE OVER THE NORTHWEST PORTIONS OF THE FORECAST AREA THROUGH THE COURSE OF THE DAY ON FRIDAY. AS A RESULT...SPC SHIFTED THE SLIGHT RISK FOR SEVERE WEATHER THREAT TO WELL EAST OF THE THE IND CWA. THEREFORE...SLOWLY TRENDED THUNDERSTORMS OUT OF FORECAST FROM NORTHWEST TO SOUTHEAST...KEEPING THE BEST CHANCES FOR CONVECTION ALONG AND AHEAD OF THE FRONT. THERE WILL BE A BRIEF LULL IN ACTIVITY SATURDAY MORNING. A SECONDARY (MUCH DRIER) COLD FRONT WILL MOVE THROUGH SATURDAY AFTERNOON...TRIGGERING ADDITIONAL RAIN SHOWERS. HOWEVER...MOISTURE STILL APPEARS LIMITED...SO ANY SHOWERS THAT DO DEVELOP WILL BE LIGHT AND SHORT-LIVED. WENT WITH 20-30% POPS SATURDAY AFTERNOON AND THEN A DRY FORECAST BY SATURDAY NIGHT...AND ACTUALLY FOR THE REST OF THE WEEKEND. DRY COOL WEATHER TO FINISH UP THE WEEKEND IN THE WAKE OF THE FRONTAL PASSAGE ON SATURDAY. STRONG CANADIAN HIGH PRESSURE AND A BROAD UPPER TROUGH WILL BRING MUCH COOLER AIR SOUTH INTO THE OHIO VALLEY SUNDAY. HIGH TEMPS WILL LIKELY REMAIN IN THE 50S TO NEAR 60 ON SUNDAY WITH STRONG COLD ADVECTION AND GUSTY NORTHWEST WINDS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... ISSUED AT 224 PM EDT THU MAY 9 2013 AFTER A BIT OF A MORE ACTIVE PERIOD...THE LONG TERM PERIOD IS LIKELY TO BE CHARACTERIZED BY THE BOTTOMING OUT OF THE WEEKEND COOL DOWN...FOLLOWED BY A STEADY WARMUP THROUGH NEXT WEEK AFTER A COOL WEEKEND. ALLBLEND INITIALIZATION HANDLED THINGS FAIRLY WELL. SHOULD SEE VERY TRANQUIL WEATHER EARLY IN THE WEEK AS A BROAD AREA OF HIGH PRESSURE SLIDES ACROSS THE REGION. LATE IN THE PERIOD...A BOUNDARY WILL SLOWLY DROP THROUGH THE AREA AND PROVIDE THUNDERSTORM CHANCES THROUGHOUT THE LATTER HALF OF THE WEEKEND. && .AVIATION /DISCUSSION FOR THE 100000Z TAFS/... ISSUED AT 650 PM EDT THU MAY 9 2013 UNSETTLED WEATHER PATTERN EXPECTED DURING THIS TAF PERIOD WITH SEVERAL PERIOD OF MVFR TO IFR CONDITIONS POSSIBLE. RADAR TRENDS SHOW CONVECTION OVER SOUTHERN ILLINOIS POISED TO PUSH INTO CENTRAL INDIANA DURING THE FIRST THREE HOURS OF THE TAF PERIOD. THE STORMS SHOULD NOT GROW IN INTENSITY AS THE ATMOSPHERE SHOULD BE MORE STABLE DUE TO THE EARLIER ROUND OF RAIN AND LOSS OF DAYTIME HEATING. STILL A ROUND OF TSRA WILL EFFECT THE HUF AND BMG SITES...AS WELL AS POSSIBLE IND. MVFR VISIBILITIES AND CIGS ARE LIKELY WITH ANY STORM. HIGH DEWPOINTS ACRE EXPECTED TO REMAIN ACROSS THE AREA TONIGHT LEADING TO LOW DEW POINT DEPRESSIONS. GIVEN THE RECENT RAINS THIS WILL RESULT IN SOME PATCHY FOG OVERNIGHT...PARTICULARLY AT HUF...LAF AND BMG. AFTER MORNING FOG BURNS OFF...YET ANOTHER TROUGH IS EXPECTED TO PUSH ACROSS CENTRAL INDIANA. FORECAST SOUNDINGS THEN ONCE AGAIN POINT TO STEEP LAPSE RATES AND FAVORABLE CONDITIONS FOR CONVECTION. THUS WILL PAIN YET ANOTHER WINDOW OF VCTS DURING FRIDAY AFTERNOON. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...SMF LONG TERM....NIELD AVIATION...JP
Hazardous weather outlook, May 9, 5:53 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 553 PM EDT THU MAY 9 2013 INZ043-044-051-060-067-101000- VERMILLION-PARKE-VIGO-SULLIVAN-KNOX- 553 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: RIVER FLOODING. STRONG TO SEVERE THUNDERSTORMS. HAZARDS: RIVER FLOODING...WITH SOME LOCAL ROADS CLOSED DUE TO FLOODING. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. TIMING: FLOODING ONGOING. THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT. DISCUSSION: RIVER FLOODING CONTINUES IN SOME LOCATIONS. SOME ROADS ARE FLOODED AND CLOSED. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. RIVER FLOODING WILL BE ONGOING IN SOME LOCATIONS THIS WEEK. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR MORE INFORMATION ON RIVER FLOODING. DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>042-045>049-052>057-061>065-068>072-101000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS- MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE- MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- 553 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: STRONG TO SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING... HEAVY DOWNPOURS. TIMING: THUNDERSTORMS TONIGHT. THE BEST CHANCES FOR SEVERE STORMS THROUGH ABOUT 900 PM EDT. DISCUSSION: SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT IN THE WARM SECTOR OF A SURFACE LOW. SOME OF THE STORMS COULD BECOME SEVERE AT TIMES EARLY THIS EVENING WITH DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE AT TIMES FRIDAY AND FRIDAY NIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF DOWNPOURS. DISCUSSION: A COLD FRONT WILL PASS ACROSS CENTRAL INDIANA ON FRIDAY AND FRIDAY NIGHT TRIGGERING SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH ABOUT 900 PM EDT TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 9, 7:36 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT THU MAY 9 2013
INZ043-044-051-052-060-061-100015-
CLAY-GREENE-PARKE-SULLIVAN-VERMILLION-VIGO-
736 PM EDT THU MAY 9 2013
...STRONG THUNDERSTORM ADVISORY FOR CLAY...WESTERN GREENE...PARKE...
SULLIVAN...SOUTHERN VERMILLION AND VIGO COUNTIES UNTIL 815 PM EDT...
AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST UNION...OR 11 MILES SOUTH OF
MARSHALL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TERRE HAUTE...
SULLIVAN...
LINTON...
BRAZIL...
CLINTON...
ROCKVILLE...
CARLISLE...
PAXTON...
SHELBURN...
PLEASANTVILLE...
PRAIRIETON...
FARMERSBURG...
DUGGER...
PIMENTO...
HYMERA...
WEST TERRE HAUTE...
VICKSBURG...
COALMONT...
INDIANA STATE UNIVERSITY...
RILEY...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3995 8709 3987 8709 3986 8707 3985 8701
3949 8702 3932 8706 3917 8705 3891 8724
3890 8751 3974 8754
TIME...MOT...LOC 2336Z 243DEG 28KT 3924 8768
PUMALocal storm report, May 9, 8:41 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT THU MAY 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 3 S TERRE HAUTE 39.43N 87.38W
05/09/2013 VIGO IN 911 CALL CENTER
TREES REPOERTED DOWN NEAR US41 AND CARLISE RD. SPOTTER
REPORTS POSSIBLE TORNADO.
0829 PM TORNADO RILEY 39.39N 87.30W
05/09/2013 VIGO IN 911 CALL CENTER
RILEY FIRE DEPARTMENT REPORTS TORNADO...POSSIBLY
STRIKING A HOME.
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:16 PM EDT | Tornado Warning | IND | Bartholomew | 14 min |
| May 9, 11:30 PM EDT | Tornado Warning | IND | Bartholomew, Decatur | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.